Alert archive / Montana / Areal Flood Warnings in 2011
Areal Flood Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this areal flood warning at May 20, 2011, 11:00 AM MDT for Chouteau County, Montana. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2011, 11:00 AM MDT (17:00 UTC)
- Expired
- May 21, 2011, 8:34 AM MDT
- In force
- 22 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this areal flood warning went out at May 20, 10:10 AM MDT, 50 minutes earlier.
Area forecast discussion, May 20, 10:10 AM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1010 AM MDT FRI MAY 20 2011 .UPDATE... LOWERED MAX TEMPS ACROSS NORTH-CENTRAL MONTANA WITH COOLER AIR...CLOUDS AND SHOWERS. RAIN WILL CONTINUE THROUGH TODAY...MODERATE TO HEAVY AT TIMES. THIS WILL CAUSE RISES IN STREAMS AND CREEKS...ESPECIALLY EAST OF GREAT FALLS AND I-15. DID INCREASE QPF FOR GREAT FALLS AND LEWISTOWN BASED ON CURRENT OBSERVATIONS. OTHERWISE...CURRENT FORECAST IS ON TRACK SO MADE NO FURTHER CHANGES. MLS && .AVIATION... UPDATED 1155Z. A STRONG AND MOIST WEATHER SYSTEM WILL DRIFT NORTHEAST FROM THE CENTRAL ROCKIES TO THE PLAINS OF MONTANA/WYOMING/DAKOTAS BY 12Z SATURDAY. THE MOISTURE WRAPPING AROUND THE SYSTEM WAS PRODUCING PRECIPITATION WITH LOW VFR/HIGH MVFR CONDITIONS AND GENERAL MOUNTAIN OBSCURATION ACROSS THE EASTERN HALF OF THE AREA (INCLUDING KLWT KGTF KBZN KHVR) AT 1130Z. THE WORST SUSTAINED CONDITIONS WILL LIKELY BE AT KLWT. THE PRECIPITATION WILL CONTINUE TO SPREAD FROM EAST TO WEST ACROSS THE REMAINDER OF THE AREA (INCLUDING KHLN KCTB) THROUGH 15Z...BUT PATCHY FOG WITH OCCASIONAL MVFR/IFR CONDITIONS WILL PRECEDE THE PRECIPITATION AT KCTB. SNOW LEVELS WILL GENERALLY BE AT OR ABOVE 7000 FEET MSL...WITH SNOW UNLIKELY AT THE TERMINALS. CONDITIONS MAY IMPROVE OR WORSEN A BIT DURING THE FORECAST PERIOD...BUT MODELS DIFFER ON THE TIMING OF THESE CHANGES (WHICH WOULD LIKELY BE CHANGES OF ONE FLIGHT CATEGORY AT MOST)...SO HAVE GONE WITH GENERAL FORECAST CONDITIONS THAT WILL COVER THE BULK OF THE FORECAST PERIOD. ISOLATED THUNDERSTORMS ARE POSSIBLE DUE TO DAYTIME HEATING...ESPECIALLY WHERE THERE ARE BREAKS IN THE CLOUDS...BUT AM NOT ANTICIPATING THEM TO DIRECTLY IMPACT TERMINALS. COULSTON && .HYDROLOGY... CONFIDENCE HAS INCREASED THAT JUDITH BASIN AND FERGUS COUNTY WILL SEE HEAVY RAIN FRIDAY THROUGH SATURDAY. CURRENT FORECAST MODELS INDICATE RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THIS REGION. FLOODING IS LIKELY...THUS A FLOOD WARNING HAS BEEN ISSUED. FOR THE FLOOD WATCH...THERE IS A POTENTIAL THAT AREAS IN THE FLOOD WATCH COULD SEE HEAVY RAIN AS WELL...ESPECIALLY IF THE MAIN STORM SYSTEM SHIFTS A BIT FURTHER WEST. BECAUSE OF THIS UNCERTAINTY... WE WILL CONTINUE TO MAINTAIN THE FLOOD WATCH FOR NOW...AND UPDATE AS NECESSARY. && .PREV DISCUSSION... /ISSUED 555 AM MDT FRI MAY 20 2011/ TODAY THROUGH SUNDAY...SHORT TERM FORECAST PERIOD REMAINS RELATIVELY UNCHANGED WITH THIS FORECAST PACKAGE. SCREAMING MESSAGE FOR MY FORECAST AREA IS RAIN...RAIN...RAIN WITH AN INCREASED LIKELIHOOD OF FLOODING THROUGH THE WEEKEND. A FLOOD WARNING REMAINS IN EFFECT FOR JUDITH BASIN AND FERGUS COUNTIES AND A FLOOD WATCH IN EFFECT FOR BLAINE...HILL...CHOUTEAU...CASCADE... MEAGHER AND GALLATIN COUNTIES. RAIN HAS ALREADY MOVED INTO CENTRAL MONTANA AND WILL SPREAD ACROSS MUCH OF THE REST OF MY FORECAST AREA TODAY AND TONIGHT. HEAVIEST RAINFALL AND THE GREATEST RISK OF FLOODING WILL BE SOUTHERN AND EASTERN PORTIONS OF CENTRAL MONTANA WHERE THE LATEST FORECAST RAINFALL TOTALS THROUGH SUNDAY REMAIN IN THE RANGE OF 2 TO 3 INCHES. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE DURING THE AFTERNOON HOURS EACH DAY THROUGH SUNDAY AND COULD CONTRIBUTE TO LOCALLY HEAVY DOWNPOURS THAT COULD POSE THE RISK OF LOCALIZED FLASH FLOODING. TEMPERATURES REMAIN BELOW SEASONAL AVERAGES THROUGH THE FORECAST PERIOD BUT ARE NOT EXPECTED TO BE EXTREMELY COLD. SNOW IS EXPECTED AT THE HIGHER ELEVATIONS BUT AT THIS TIME IT DOES NOT APPEAR THAT ANY WINTER HIGHLIGHTS WILL BE REQUIRED. MPJ SUNDAY NIGHT THROUGH FRIDAY...THE TFX CWA WILL BE UNDER THE INFLUENCE OF TWO LOW PRESSURE SYSTEMS SUNDAY NIGHT THROUGH TUESDAY. ONE SYSTEM OVER THE PLAINS OF CENTRAL CANADA WILL KEEP THE NORTHEAST HALF OF THE CWA UNDER A MOIST NORTHWEST FLOW ALOFT...WHILE THE OTHER SYSTEM OVER THE PACIFIC NORTHWEST AND GREAT BASIN WILL KEEP THE SOUTHWEST HALF UNDER A MOIST SOUTHEASTERLY FLOW ALOFT. SURFACE HIGH PRESSURE EXTENDING SOUTH FROM THE CANADIAN PLAINS INTO THE NORTHERN CONUS PLAINS WILL ALSO KEEP EASTERLY UPSLOPE SURFACE WINDS ACROSS THE AREA. THE DEFORMATION ZONE IN BETWEEN THE UPPER LEVEL SYSTEMS...ALONG WITH THE UPSLOPE WINDS...WILL LIKELY KEEP PRECIPITATION IN THE MOUNTAINS THROUGH TUESDAY WITH AT LEAST A GOOD CHANCE OF SHOWERS AT THE LOWER ELEVATIONS. THE AIRMASS MAY ALSO BECOME UNSTABLE ENOUGH DURING THE AFTERNOON/EVENING HOURS FOR A FEW THUNDERSTORMS. TEMPERATURES WILL ALSO REMAIN SLIGHTLY BELOW NORMAL DURING THE DAY...BUT NEAR NORMAL AT NIGHT. THE WESTERN SYSTEM WILL MOVE SOUTH OF THE AREA TUESDAY INTO TUESDAY NIGHT. WEAK HIGH PRESSURE ALOFT WILL THEN MOVE THROUGH THE AREA IN THE WAKE OF THIS SYSTEM TUESDAY NIGHT INTO THURSDAY...FOR LESS OF A CHANCE OF SHOWERS AS TEMPERATURES WARM TO NEAR SEASONAL AVERAGES. ANOTHER PACIFIC WEATHER SYSTEM WILL THEN MOVE THROUGH THE AREA THURSDAY THROUGH FRIDAY...FOR SLIGHTLY COOLER THAN NORMAL TEMPERATURES AND ANOTHER CHANCE OF SHOWERS. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 53 47 60 47 / 100 100 90 60 CTB 56 44 62 44 / 60 60 70 50 HLN 56 46 66 46 / 80 80 60 50 BZN 54 42 64 41 / 100 90 70 60 WEY 48 32 53 33 / 80 70 70 40 DLN 58 38 65 41 / 70 70 50 40 HVR 59 47 63 47 / 80 90 70 70 LWT 50 43 55 43 / 100 100 100 70 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH LATE SATURDAY NIGHT BLAINE...CASCADE... CHOUTEAU...GALLATIN...HILL...MEAGHER. AREAL FLOOD WARNING UNTIL 1 PM MDT SATURDAY FERGUS...JUDITH BASIN. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 10:44 AM MDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1044 AM MDT FRI MAY 20 2011 MTZ013-050-051-211645- CHOUTEAU-JUDITH BASIN-FERGUS- 1044 AM MDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT FOR CHOUTEAU...JUDITH BASIN AND FERGUS COUNTIES. PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLOOD WARNING REMAINS IN EFFECT THROUGH AT LEAST SATURDAY AFTERNOON...AND COULD POSSIBLY BE EXTENDED INTO EARLY NEXT WEEK AS PERIODS OF RAIN CONTINUE THROUGH THE WEEKEND. ANOTHER WET STORM SYSTEM IS EXPECTED TO MOVE INTO THE REGION SUNDAY NIGHT AND COULD CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. MTZ011-012-047-054-055-211645- HILL-CASCADE-BLAINE-MEAGHER-GALLATIN- 1044 AM MDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA. PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING AS PERIODS OF RAIN CONTINUE THROUGH THE WEEKEND. ANOTHER WET STORM SYSTEM IS EXPECTED TO MOVE INTO THE REGION SUNDAY NIGHT AND COULD CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED ALONG ALL CREEKS...SMALL STREAMS AND RIVERS TODAY THROUGH TUESDAY. REPORTS OF HEAVY PRECIPITATION AND ANY FLOODING WOULD BE GREATLY APPRECIATED. MTZ008>010-014-015-044>046-048-049-052-053-211645- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER- 1044 AM MDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT PERIODS OF RAIN AND HIGH MOUNTAIN SNOW WILL SPREAD ACROSS THE REGION TODAY AND TONIGHT. THE PRECIPITATION COULD CAUSE ADDITIONAL RISES ON CREEKS...STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF RAIN WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED ALONG ALL CREEKS...SMALL STREAMS AND RIVERS TODAY THROUGH TUESDAY. REPORTS OF HEAVY PRECIPITATION AND ANY FLOODING WOULD BE GREATLY APPRECIATED.
Nearby
Areal Flood Warnings in Montana, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.